Illinois, 2017

Damaging Winds in Illinois, July 19, 2017

July 19, 2017 · NWS DVN · 4 events in 2 counties and zones

Severe thunderstorms tracked into northwest Illinois in the evening from Minnesota, Wisconsin and northern Iowa. Several reports of downed trees and winds up to 70 mph were seen with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms tracked into northwest Illinois in the evening from Minnesota, Wisconsin and northern Iowa. Several reports of downed trees and winds up to 70 mph were seen with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 5:41 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 19, 5:41 PM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
641 PM CDT Wed Jul 19 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Wed Jul 19 2017

This afternoon temperatures ranged across the area from the upper
80s to the mid 90s.  This resulted in heat indices ranging from near
100 to 110 across the area.  A warm front extended across the area
and aided in pooling low level moisture across the area.  To the NNW
a thunderstorm complex was slowly moving east southeast.  This
complex is expected to be the main forecast concern in the short
term.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 300 PM CDT Wed Jul 19 2017

Next 12 to 18 hours are forecast to be active with a couple rounds
of thunderstorms, some of which could be severe.

Main forecast concern in the short term are the chances for
thunderstorms this afternoon and overnight across the area.  The
northern CWA is under an enhanced risk for severe weather.  The
ongoing thunderstorm complex has accelerated with time and is
currently rooted in the boundary layer.  The overall gradient in
CAPE and cap suggests that these storms will eventually turn south
and into our area late this afternoon.  WPC QPF depicts this quite
well.  The CAMs have been slow to catch onto this trend, but appears
to be trending that way as well.  As these storms approach the area,
an upper level vort max is expected to accompany this storm.  This
wave will increase deep layer shear and set the stage for severe
weather.  Damaging winds and heavy rain will be the main threat for
the area.  Low level shear is expected to increase tonight and could
lend itself to a tornado threat across the area.

Another wave is expected to initiate thunderstorms across the Dakotas
this afternoon and evening.  As these storms grow upscale they are
expected to track ese as well.  These storms could affect the area
near sunrise and could pose a severe wind, heavy rain and tornado
threat.

Thursday, the warm front is expected to remain across the area.
Showers and storms could be ongoing at the beginning of the day. Any
cloud cover from these storms could affect temperatures across the
area tomorrow.  This could also affect overall heat index values
tomorrow.  Regardless, it will be hot and humid across the area.
With the warm front across the area there is a chance for afternoon
thunderstorms. At this time, it appears that the limiting factor to
any thunderstorms would be a midlevel capping inversion in place.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 300 PM CDT Wed Jul 19 2017

Thursday Night through Saturday

Heat Headlines:

Expanded Excessive Heat Warning and Heat Advisory further north
approximately a tier of counties. Current sfc dewpoints are in
the lower to middle 70s across E Iowa/NW Illinois and could
occasionally reach the upper 70s through this week, which will
push afternoon heat indices over 100 F.

The Excessive Heat Warning now also includes Iowa City and the
Quad Cities Metro to name a few of the most populated areas. For
counties in the warning, we are either anticipating 4-5
days of peak heat indices of +100 F, or 2-3 consecutive days of
near or over 105 F. It's the long duration that increases the
susceptibility to heat related illnesses for people working or
spending time outside, or without access to air conditioning. The
cumulative effects of the heat begin to wear on the body.

The northern tier of the Heat Advisory (not including Bureau or
Putnam Counties) is set to expire Friday evening due to lower
confidence on upper 90s or near 100 F heat indices on Saturday as
a front begins working southward through E Iowa/NW Illinois. If
the forecast or conditions change, the advisory could simply be
extended.

Thunderstorm Chances:

No significant changes to the extended forecast regarding threat
for storms. E Iowa/NW Illinois is situated along the edge of the
capping inversion aloft that inhibits convective development, and
near the favorable 850mb baroclinic zone of upper teens to lower
20s (Celsius) for occasional rounds of mesoscale convective
systems. We continue to forecast a tight NE to SW PoP gradient
from 40-60% across the far N/NE to only 20% over the
south/southwest. However, the final track of these storm clusters
will depend on where convection forms on previous days, because
they will layout a low-level convergent boundary in their wake. It
is too early to know exactly where the sfc boundary will be
located from Thursday night through Saturday. As mentioned, the
best chances for storms are north of I-80, probably Friday and
Friday night.

High instability with +4000 J/kg MUCAPE and deep layer shear over
35 kts are supportive of a damaging wind threat, especially from
organized bowing structures - if they form. Additionally, high
PWATs near 2.00-2.25 inches translates to torrential rainfall
potential with 2-3 inches/hr possible and a risk for flash
flooding within the heaviest cores. Uttech

Sunday through Wednesday

ECMWF/GFS still similar in bringing a cold front across the CWA
on Saturday night and Sunday, accompanied by a slight chance for
showers or thunderstorms along and south of I-80. In the wake of
the front, much cooler temperatures and much less humidity will be
a welcomed relief early next week. The consensus model has highs
in the upper 70s far north to mid 80s south with lows in the mid
50s to lower 60s. Haase

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 632 PM CDT Wed Jul 19 2017

High impact thunderstorm event ongoing for DBQ airport may evolve
south into CID and MLI later this evening as winds in excess of 50
kts. These storms will affect the area through the evening. There
is another chance for storms late tonight, however confidence is
low, so will leave those out of the TAFs. Otherwise expect VFR
conditions and winds to shift to southwest to west later in the
period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT Friday for Benton-Clinton-Jones-
     Linn.

     Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 8 PM CDT Friday for Whiteside.

     Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.

     Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam.

MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech/Haase
AVIATION...Gibbs
Hazardous weather outlook, Jul 19, 12:13 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
113 PM CDT Wed Jul 19 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
113 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions are expected to continue with heat index
readings as high as 100 to 105. Heat advisories and heat warnings
are in effect for portions of the outlook area beginning this
afternoon.

Thunderstorms are forecast late this afternoon and overnight. Two
rounds are forecast. One for later this afternoon into the evening
and then again late tonight. Some of these storms could become
severe with damaging winds and heavy rains being the main threat.
There is also a low chance for tornadoes, however confidence is
low that this will occur.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday through Saturday...several rounds of thunderstorm complexes
will push across portions of the outlook area, mainly along and
north of Interstate 80. There is the potential for these storms to
be severe with damaging winds and large hail. Torrential rainfall is
likely with several inches of rain possible in a short time. This
could lead to localized flash flooding. However, confidence is low
on the timing and exact location of the thunderstorm complexes.

Hot and humid conditions can be expected through Saturday. The
hotter temperatures should generally occur near and south of
Interstate 80. Temperatures are expected to push well into the 90s
with dewpoints well into the 70s to around 80. This will soar heat
index values to 100 to 106 almost every afternoon through Saturday.
But cloud cover and storm outflow may bring temporary cool downs to
the ambient temperatures, especially north of Interstate 80.

An Excessive Heat Warning is in effect through Saturday for areas
generally near and south of a line from Sigourney Iowa, to Wapello
and Aledo Illinois. A Heat Advisory is in effect through Saturday
generally for the counties along the Interstate 80 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and overnight
across east central Iowa and northwest Illinois.

In the hours before

Special weather statement, Jul 19, 1:09 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
209 PM CDT Wed Jul 19 2017

IAZ040>042-054-ILZ001-007-200000-
Buchanan-Delaware-Dubuque-Jackson-Jo Daviess-Carroll-
Including the cities of Independence, Manchester, Dubuque,
Maquoketa, Galena, and Mount Carroll
209 PM CDT Wed Jul 19 2017

...Very Humid into this Evening...

High temperatures in the upper 80s combined with dewpoints in the
middle 70s will lead to peak heat indices between 95 and 100
degrees into the early evening hours.

If spending time outside today, be sure to drink plenty of water
and take breaks in the shade. Also, never leave a child or pet
unattended in a vehicle.

Uttech
Local storm report, Jul 19, 6:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     COLESBURG               42.64N 91.20W
07/19/2017  M62 MPH          DELAWARE           IA   EMERGENCY MNGR

&&

ALEXG
Local storm report, Jul 19, 6:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     SSE EDGEWOOD            42.64N 91.40W
07/19/2017                   DELAWARE           IA   TRAINED SPOTTER

            LARGE TREE BRANCH BLOWN DOWN. ALSO 1 INCH OF RAIN.

&&

RAYW

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 19, 6:25 PM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.930

A trained spotter reported a 1 foot in diameter silver maple tree branch was downed by the storm.

Thunderstorm Wind, Stephenson

When
July 19, 6:38 PM CST
Where
Stephenson County, 0.51 mi W of Orangeville
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.470, -89.640

An amateur radio operator reported winds estimated up to 70 mph with tree branches blowing across the road.

Thunderstorm Wind, Stephenson

When
July 19, 6:43 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Winds were estimated at 60 mph and possibly gusting higher.

Thunderstorm Wind, Stephenson

When
July 19, 6:48 PM CST
Where
Stephenson County, 0.86 mi NE of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.610

A trained spotter reported tree limbs down and power was out in the south portion of Freeport. Winds were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715530, 715532, 715533, 715534.